Monday, September 26, 2022
www.google.com
HomeLatestStopping Xanax may cause seizures and hallucinations. Here's how to taper off...

Stopping Xanax may cause seizures and hallucinations. Here’s how to taper off and avoid severe withdrawal


  • Taking Xanax for three weeks or longer may lead to withdrawal symptoms when you stop taking it. 
  • Withdrawal may cause mood changes, nightmares, muscle spasms, increased anxiety, and seizures. 
  • A doctor can help you safely taper off your Xanax dose, which can minimize severe symptoms.

Benzodiazepines like Xanax, Valium, and Klonopin are the most commonly prescribed psychiatric drugs in the United States. These sedatives help reduce stress and relax your muscles, so they’re often prescribed to treat panic attacks and generalized anxiety disorder in the short term. 

But they can also be habit-forming — in fact, taking Xanax on a daily basis can cause physical and emotional dependence in just three weeks, even at a medically prescribed dose. 

You might feel ready to stop taking Xanax if your anxiety lessens or you’ve noticed an increasing desire to take larger doses, or take Xanax more often. But if you’ve become dependent, stopping Xanax will lead to withdrawal, which can cause intense symptoms that may start within a day of your last dose. 

Withdrawal symptoms most commonly include extreme anxiety, insomnia, restlessness, irritability, and potentially seizures, says Ben Brafman, Certified Addiction Professional and Clinical Director at the Sylvia Brafman Mental Health Center

Here’s what to expect during Xanax withdrawal and what you can do to reduce uncomfortable symptoms when you stop taking it. 

Signs and symptoms of Xanax withdrawal

Withdrawal happens because your nervous system quickly gets used to benzodiazepines like Xanax, so you may have trouble functioning without the drug after a few days of use.

While the withdrawal timeline for Xanax can vary for everyone, symptoms typically last anywhere from a few weeks to several months.

There are three phases of Xanax withdrawal:

  • Early withdrawal may begin within 24 hours to several days after your last dose. Anxiety, insomnia, and any other health concerns you used Xanax to treat may “rebound,” or return. 
  • Acute withdrawal lasts from about 5 days to a month. This phase may also include new symptoms, like muscle spasms, nausea and vomiting, mood fluctuations, seizures, and hallucinations. Your doctor may prescribe medication to lower your risk of these side effects. For instance, anticonvulsants can help prevent seizures.
  • Protracted withdrawal, commonly called post-acute withdrawal, refers to withdrawal symptoms like anxiety or insomnia that persist for months or years. Less than 15% of people experience protracted withdrawal.

Some of the other symptoms you could experience during withdrawal include:

  • Nightmares
  • Tremors
  • Rapid heart rate
  • Excessive sweating
  • Trouble focusing
  • Loss of interest in activities you once enjoyed
  • Feeling sad, empty or having thoughts of suicide

Can you prevent withdrawal? 

If you’ve developed a tolerance or dependence on Xanax, there’s no way to prevent withdrawal altogether. 

That said, the severity of your withdrawal symptoms may depend on several factors, says Dr. Harold Hong, board-certified psychiatrist and Medical Director at New Waters Recovery. These factors include: 

  • How long you’ve taken Xanax 
  • Your current dosage
  • Any underlying medical conditions

Other factors that may increase your risk of severe withdrawal symptoms include:

Stopping Xanax “cold turkey” is a bad idea because it increases your likelihood of serious symptoms like seizures and thoughts of hurting yourself. Your best option involves asking your doctor about a tapering plan that’s right for you.

Tapering involves gradually reducing your dose over the course of several weeks or months until there’s no Xanax left in your system. Developing a treatment plan before you stop taking Xanax may help minimize the severity of any symptoms you may experience. 

How to treat it

If you’re already experiencing Xanax withdrawal symptoms, your prescribing doctor can help you keep reducing your intake safely by tracking your symptoms and recommending treatments for uncomfortable withdrawal symptoms. 

They might reduce your dose by 25% on week two, for instance, then again on week four if you only experience mild symptoms. If you have more serious symptoms of withdrawal, they may recommend taking the same dose for another week and discuss medication to reduce those symptoms. 

Your doctor may prescribe: 

  • Anticonvulsant medications to reduce your risk of seizures.
  • Other benzodiazepines, at a low dose, to ease irritability, anxiety, or restlessness.
  • Sedatives like Temazepam and Promethazine for insomnia.
  • Anti-nausea medication for vomiting or upset stomach. 
  • Acetaminophen (Tylenol) and ibuprofen (Advil and Aleve) for headaches or overall pain.

Other types of treatment include: 

  • Supervised detox, which involves medically supervised withdrawal and sometimes the help of prescription medication to reduce withdrawal symptoms. 
  • Outpatient care, where you’ll visit a treatment center once a week or more while living at home.
  • Hospital inpatient care, where you check into the hospital for days or weeks while getting 24/7 treatment. 
  • Residential, or live-in, care lasting from a month to a year.
  • Transitional housing where you can live while transitioning from intensive treatment to living independently.
  • Therapy and support groups to help with cognitive effects like mood fluctuations and agitation.
  • Telemedicine, where you’ll receive medical support over the phone or online. 

You can also access free resources, like the government-funded SAMHSA National Helpline. This is a confidential resource available 24/7 that offers free treatment referrals and information to people living with substance use disorders.

Insider’s takeaway

You should never try to quit taking Xanax, or any other benzodiazepine, alone. 

While withdrawal isn’t always easy, support from a trusted clinician can minimize symptoms as your body readjusts to functioning without Xanax.

“A medical professional can help you taper off the drug safely and make sure that you’re as comfortable as possible during the process,” Seitz says.

RELATED ARTICLES

LEAVE A REPLY

Please enter your comment!
Please enter your name here

- Advertisment -spot_img

Most Popular